Alert archive / South Carolina / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Aug 1, 2018, 9:35 AM EDT for 9 counties in South Carolina; 5 counties in Georgia. It took effect at Aug 1, 2018, 12:00 PM EDT. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 9:35 AM EDT (13:35 UTC)
- In effect from
- Aug 1, 2018, 12:00 PM EDT
- Expired
- Aug 3, 2018, 4:00 AM EDT
- In force
- 40 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted.
074 WGUS62 KCAE 011335 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 935 AM EDT Wed Aug 1 2018 GAZ040-SCZ015-018-020-021-025-026-012100- /O.NEW.KCAE.FF.A.0002.180801T1600Z-180802T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 935 AM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Columbia has issued a * Flash Flood Watch for Lincoln County in east central Georgia and Edgefield, Fairfield, Lancaster, McCormick, Newberry, and Saluda Counties in central South Carolina. * Through this evening * Tropical moisture will continue to stream into the area today, resulting in widespread showers and thunderstorms this afternoon and evening. The rainfall will be heavy at times with rainfall rates of 1 to 2 inches per hour. Some localized areas could see as much as 3 to 4 inches of rainfall through this evening. The heavy rain, combined with already saturated grounds from recent rainfall, will provide an enhanced threat of flash flooding. * Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. Owners of local ponds should monitor dams in case of possible overtopping or breaching. Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JAQ
5 follow-up statements
530 WGUS62 KCAE 011858 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 258 PM EDT Wed Aug 1 2018 GAZ063>065-077-SCZ022-027-028-030-020800- /O.EXB.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McDuffie-Columbia-Richmond-Burke-Kershaw-Lexington-Richland-Aiken- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Camden, Lugoff, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 258 PM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT... The National Weather Service in Columbia has expanded the * Flash Flood Watch to include Burke, Columbia, McDuffie, and Richmond Counties in east central Georgia and Aiken, Kershaw, Lexington, and Richland Counties in central South Carolina. * Through late Thursday night * Tropical moisture will continue to stream into the area through Thursday night, resulting in numerous to widespread showers and thunderstorms. The rainfall will be heavy at times with rainfall rates of 1 to 2 inches per hour. Some localized areas could see as much as 3 to 5 inches of rainfall through Thursday night. The heavy rain, combined with already saturated grounds from recent rainfall, will provide an enhanced threat of flash flooding. * Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. Owners of local ponds should monitor dams in case of possible overtopping or breaching. Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ GAZ040-SCZ015-018-020-021-025-026-020800- /O.EXT.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda- Including the cities of Lincolnton, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Edgefield, Johnston, Saluda, and Ridge Spring 258 PM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE THURSDAY NIGHT... The Flash Flood Watch is now in effect for * Lincoln County in east central Georgia and Edgefield, Fairfield, Lancaster, McCormick, Newberry, and Saluda Counties in central South Carolina. * Through late Thursday night * Tropical moisture will continue to stream into the area through Thursday night, resulting in numerous to widespread showers and thunderstorms. The rainfall will be heavy at times with rainfall rates of 1 to 2 inches per hour. Some localized areas could see as much as 3 to 5 inches of rainfall through Thursday night. The heavy rain, combined with already saturated grounds from recent rainfall, will provide an enhanced threat of flash flooding. * Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. Owners of local ponds should monitor dams in case of possible overtopping or breaching. Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
237 WGUS62 KCAE 020756 FFACAE Flood Watch National Weather Service Columbia SC 356 AM EDT Thu Aug 2 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-022000- /O.CON.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 356 AM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * Through late tonight * Tropical moisture will continue to stream into the area through Thursday night, resulting in numerous to widespread showers and thunderstorms. The rainfall will be heavy at times with rainfall rates of 1 to 2 inches per hour. Some localized areas could see as much as 3 to 5 inches of rainfall through Thursday night. The heavy rain, combined with already saturated grounds from recent rainfall, will provide an enhanced threat of flash flooding. * Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. Owners of local ponds should monitor dams in case of possible overtopping or breaching. Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
488 WGUS62 KCAE 021457 FFACAE Flood Watch National Weather Service Columbia SC 1057 AM EDT Thu Aug 2 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-022300- /O.CON.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 1057 AM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * Through late tonight * Tropical moisture will continue to stream into the area through Thursday night, resulting in numerous to widespread showers and thunderstorms. The rainfall will be heavy at times with rainfall rates of 1 to 2 inches per hour. Some localized areas could see as much as 2 to 4 inches of rainfall through late tonight. The heavy rain, combined with already saturated grounds from recent rainfall, will provide an enhanced threat of flash flooding. * Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. Owners of local ponds should monitor dams in case of possible overtopping or breaching. Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
972 WGUS62 KCAE 021844 FFACAE Flood Watch National Weather Service Columbia SC 244 PM EDT Thu Aug 2 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-030800- /O.CON.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 244 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * Through late tonight * Tropical moisture will continue to stream into the area through tonight, resulting in numerous to widespread showers and thunderstorms. The rainfall will be heavy at times with rainfall rates of 1 to 2 inches per hour. Some localized areas could see as much as 2 to 4 inches of rainfall through late tonight. The heavy rain, combined with already saturated grounds from recent rainfall, will provide an enhanced threat of flash flooding. * Flash flooding near creeks, streams, poor drainage areas, and some urban areas is possible. Owners of local ponds should monitor dams in case of possible overtopping or breaching. Motorists and persons engaged in outdoor activities should be especially careful. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
426 WGUS62 KCAE 030810 FFACAE Flood Watch National Weather Service Columbia SC 410 AM EDT Fri Aug 3 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-030915- /O.EXP.KCAE.FF.A.0002.000000T0000Z-180803T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 410 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of east central Georgia and central South Carolina has expired. Scattered to numerous showers and thunderstorms are expected this afternoon and locally heavy rain is still possible. But the threat of widespread flash flooding has diminished. $$ awp
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 6:34 AM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 1, 6:34 AM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Columbia SC 634 AM EDT Wed Aug 1 2018 .SYNOPSIS... Upper level trough axis from the western Great Lakes through the Lower MS River Valley with upper level ridging over the western Atlantic will remain in place through Thursday. Friday through the weekend the trough will weaken as upper level ridging builds over the region. Early next week the ridging will weaken as an upper level trough moves north of the region. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough axis will remain over the western Gulf States keeping the forecast area under a moisture plume as the upper ridge maintains control of the western Atlantic. Winds will be a bit stronger aloft today with instability moderate. Current satellite imagery shows mostly cloudy skies across the area and with additional clouds moving into the area from the south diurnal heating will be limited. As such expect thunderstorms to develop from the late morning through the evening hours...however the potential for severe thunderstorms will be low. Pwat values will again be 2 inches or greater with the potential for locally heavy rainfall continuing through tonight. With the clouds and rain temperatures will again be in the mid to upper 80s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Upper level trough will begin slowly weakening and lifting northward Thursday and Friday with upper level ridging building into the forecast area Friday. This will keep the forecast area under a plume of moisture Thursday with the plume weakening slightly Friday as the upper ridging begins moving into the region. With pwat values again above 2 inches on Thursday the potential for heavy rain will continue with models indicating upper level divergence through the afternoon hours and categorical pops. With the trough weakening and ridging building in Friday pops will be likely with lower potential for heavy rainfall as pwat values fall to around 1.75 inches. With mostly cloudy skies and rain continuing temperatures through the short term will be in the mid to upper 80s for daytime highs with overnight lows in the low to mid 70s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Models are in good agreement through the long term with some differences in the amount of moisture across the region. With the upper level ridge over the region through the period chances of thunderstorms will be lower along with potential for locally heavy rainfall. Temperatures through the long term will be in the low 90s for the long term with convection resuming a more typical diurnal pattern. Temperatures will be near normal for the long term. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... Patchy low clouds across the region with IFR/MVFR mainly from the AGS terminal north across the west Midlands and Piedmont SC. VFR conditions to the east with mainly mid level ceilings. Ceilings will gradually lift by midday...although MVFR ceilings still possible. The chance for showers and thunderstorms increases during the afternoon as the atmosphere becomes moderately unstable and weak isentropic lift/warm advection develops. High resolution models suggest convection may develop across the coastal plain and advect inland. Additional showers should develop in central GA and move north through the area. Upper level short waves may enhance lift during peak heating so expect numerous showers especially from AGS north to CAE terminal area late in the afternoon. Convective coverage should diminish by late evening. Stratus possible late tonight and guidance suggest highest probability for IFR conditions at the AGS/DNL terminals. EXTENDED AVIATION OUTLOOK...There will be numerous showers and thunderstorms especially during the afternoons and evenings through Friday. Convection coverage should become scattered Saturday and Sunday as high pressure builds in from the Atlantic and tropical moisture decreases. Widespread stratus and fog may occur during the late night and early morning hours. && .HYDROLOGY... WPC QPF indicates 2 to 3 additional inches possible across the forecast area with higher amounts in Upstate SC and the NC Mountains. Amounts in the headwaters of many of the area rivers could range from 4 to 7 inches. Due to the expected heavy rainfall, ensemble river forecast models are showing rises on the area rivers. Many of the reservoirs along the Savannah River, Catawba/Wateree are just below or near the curve for late July/early August. However, at this time most of the area rivers remain below advisory criteria. Will continue to closely monitor rainfall and the potential for localized and river flooding through the week and into the weekend and into early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99 HYDROLOGY...
Hazardous weather outlook, Aug 1, 4:54 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 454 AM EDT Wed Aug 1 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020900- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 454 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Showers and thunderstorms will again be over the area today and tonight. Locally heavy rainfall will be possible and with areas receiving significant rainfall over the past several days localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Numerous to widespread showers and thunderstorms are expected through Friday and will produce localized very heavy rainfall. This could result in localized flooding and rises along some area rivers. Flash flood watches may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 24 min |
| Aug 1, 4:54 PM EDT | Special Weather Statement | CAE | Barnwell | 51 min |
| Aug 1, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 31 min |
Nearby
Flash Flood Watches in South Carolina, 2018Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.